Think about using an over-the-counter (OTC) antacid product for upset stomach or heartburn that does not contain aspirin.

The U.S. Food and Drug Administration (FDA) says that if you use an aspirin-containing product for acid indigestion, upset stomach, sour stomach or heartburn, you risk the potential for having stomach or intestinal bleeding.

To date, stomach bleed cases are rare but possible. Since 2009, the FDA has warned about the potential for stomach bleeding risk when consuming aspirin and other non-steroidal anti-inflammatory drugs (NSAIDs). However, there have been reports of antacid products causing that same effect since the 2009 caution, and some people have had to get a blood transfusion.

Most people don’t consider the potential of stomach products causing more stomach problems because they don’t read the label. Therefore, when considering a product for treating a stomach ailment, always check out the Drug Facts label to see if the product contains aspirin. If it does, you may want to find another product that is friendlier to your stomach.

It’s not that the FDA does not want people to use aspirin at all. The FDA just feels it’s important consumers are educated about the risk antacid products with aspirin can have.

So, when considering which OTC antacid to take for upset stomach, all you have to do is read the Drug Facts label to see if the product has aspirin and has a warning about stomach bleeding. If the medicine contains aspirin, you still have a lot of other options out there that don’t.

Who’s at Higher Risk of Bleeding

The FDA believes antacids with aspirin influence stomach bleed episodes because aspirin acts as a blood thinner. People with risk factors for stomach bleeding are more prone to have a bleeding episode than others when using these products.

People at a higher risk for bleeding when using aspirin-containing aspirin products are people who:

  • Are age 60 or older.
  • Have a history of stomach bleeding or ulcers.
  • Take anticoagulants or blood thinners that reduce the body’s ability to form blood clots.
  • Take steroids to treat inflammation (like prednisone)
  • Take other NSAIDs (like naproxen or ibuprofen).
  • Consume three or more alcoholic drinks daily.

Signs of stomach/intestinal bleeding are abdominal pain, bloody (or black) stools, vomiting blood or feeling faint. If you experience any of these signs, get medical attention as soon as possible.

How to Settle an Upset Stomach

There are alternative treatments for soothing stomach ailments. Look for product labels that say the product is an acid reducer or antacid.

A lot of products on the market for stomach ailments only have antacids like magnesium hydroxide, calcium carbonate or some other antacid. If you suffer from frequent heartburn, you can get acid reducers like H2 blockers (ranitidine, famotidine, cimetidine) or proton pump inhibitors (esomeprazole, omeprazole or lansoprazole).

It doesn’t matter if you’re in your sixties or older, you need to take care with over-the-counter medicines and prescriptions. If you care for older loved ones you have to keep them safe too.

As you get older, the chances that you use more medications increases. This can lead to harmful drug interactions in some cases.

As we get older our bodies can impact the way that we absorb drugs which can lead to harmful complications. The kidneys or live might not work as well as they once did which impacts how the drugs are broken down and removed from the body. The digestive system goes through changes too so the way drugs get to the bloodstream can be impacted.

Deputy director of the Food and Drug Administration (FDA) Office of New Drugs RADM (Ret.) Sandra L. Kweder, M.D., F.A.C.P., says that our physiology changes as we age as we don’t develop many chronic medical conditions until our later years. The normal aging process just leads to changes in the body.

Here are four tips for using medications.

Take the Medicine as Prescribed

Listen to your health care provider and take the medication as it’s prescribed to you. You don’t want to stop taking the medication or skip doses without talking to your health care provider. If you feel better or think the medication isn’t working, you still have to take the medication as prescribed until you can consult with your doctor. If you have problems or side effects that bother you, consult with your provider in these instances too.

Have a Medication List

Keep a list of the medications you take and keep it on your person. Give a copy to your family or another love done that you have trust with. If you travel or have an emergency this list can help health care workers in assisting you.

Record the generic make or the brand name as well as the dosage and how often you take the medication. Make changes to this list when medication changes or dosages go up or down.

Have an Awareness of Potential Interactions

As you get older, you’re more susceptible to drug interactions.

Interactions may occur when:

  • One drug impacts how another drug works
  • You have a medical condition that makes a certain drug harmful to you
  • Non-alcoholic drinks or food reacts with a drug you’re taking
  • Alcohol and your medication interact

If you see different health care providers make sure they all know about your supplements as well as medications you take. The pharmacist can also tell you about possible interactions that may occur.

Review all Medications with Your Health Professional

Once a year or more schedule a review of your medications with your health care professional. You need to ensure which ones you have to still take and which one if any, you no longer need.

If a medication you need doesn’t match your budget, see if your health care provider has one that’s cheaper, but still effective and will do the same job.

Pain Medications

January 24, 2011

The Food and Drug Administration (FDA) has taken new steps to reduce the risk of severe liver injury associated with acetaminophen, a widely used pain– and fever-reducing medication.

FDA is requiring a Warning on labels of all prescription products that contain acetaminophen that highlights the potential for allergic reactions. These allergic reactions include swelling of the face, mouth, and throat; difficulty breathing; itching; and rash.

Used effectively in both prescription and over-the-counter (OTC) products, acetaminophen is among the most commonly used drugs in the United States.

Over-the-counter pain and fever medications, such as Tylenol, that contain acetaminophen are already required to change the dosage labeling to include information about the potential for safety risks, including liver injury.

In addition, FDA continues to evaluate ways to reduce the risk of acetaminophen-related liver injury from OTC products.